Heart Rhythm Community
Beta Blockers and Tinitus
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Beta Blockers and Tinitus

I just started taking Metaprolol Tartate 25 am/pm and within a couple weeks and especially when I doubled my dose I developed tinitus. It's this loud eeeeeee noise. I lowered my dose back to the 25 am and pm - did not fade it.
I am taking it for svt. Just got diagnosed. I have many other odd beats and have had 2 svt mild runs since taking it. They are not as bad as before.
Went to primary dr to ck my ears and they look fine. My cardio doesn't seem concerned either ??
The pharmacist said he could sees how it could cause it and said it may go away after my body gets used to them but it's been over a month now.
I see EP dr in Jan and hope to have ablation in Feb.
Help?
Thank you !
Related Discussions
7 Comments Post a Comment
Blank
1903111_tn?1333216654
Oops , I thought I  was posting this on the "ask the doctor"
Sorry if my ? is redundant but as u can see my tinitus has not faded.
Arghhh.

Blank
1423357_tn?1373023915
Sorry to hear about the continuing tinnitus.  I might have mentioned it before, but it's very possible that those "odd beats" are the initiator of your SVT.  You may be startled and not notice the flip-flop prior to the SVT event.  As I said to you before, Metoprolol had little effect on the number of my AVRT events.  But it did make them easier to convert, and lessen the possiblity of them happening under high physical output levels.  Conversely, they acctually began to occur more under normal rispiration levels.  I do think that Metoprolol helped me in converting them.  I had the kind of SVT that was self sustaining meaning once it started, it wouldn't spontaneously convert on it's own but needed intervention on my part.  By the way, your 50mg/daily dosage of Metoprolol is very low compared to what could be potentially prescribed to others.
Blank
1903111_tn?1333216654
Thanks for the input.  It really helps. Yesterday my heart was quiet but today I had some "kerthumps" that felt like when you take your hand and force it into water and it makes that bubble effect??. I even got a tiny bit light headed.  Not like before meds though. And yes the odd beats sometimes and for sure before the medicine led into svt (attack, spell, episode..whatever we call it)
Anyway... ...  Its so hard not to say to myself. OH BOY here we go again... (Thats what I say..)  
So, I took a deep breath and told my self to relax its just one of those weird beats again no worries.  I am going to be ok... Breathe...  
I called the EP dr to ask if they had any cancels if they could see me before my Jan 16th appt and they said no and that they would call me if they did.. :(
So then I just got really depressed and just cried.  ....  Darn this is hard.  
Then I picked my self up and did some yoga breathing and stretches which help me relax and made some peanut butter balls, got a big glass of water and now I am back to work.  ....So I guess I am going to try to ignore the T and this mornings "blips" and hope the T is not permanent.  This whole monkey business really interferes with living a normal life.  So this am when I was on the phone and I had the heavy beat thing I wondered if the person I was talking to was stressing me out and that was causing it or if the fight I had with my husband before he left this am is causing it?  
I just dont know....  

Blank
Avatar_f_tn
Regarding metoprolol, tinnitus has been reported as a pretty rare side effect, but the possibility exists and is mentioned briefly about 2/3 of the way down this page:

http://www.drugs.com/sfx/metoprolol-side-effects.html

Nothing would be visible in an ear exam, since the medication affects the nervous system and does not make any changes a doctor can see.  The questions, I guess, would be how bad the tinnitus is from your standpoint, and whether or not it will go away if the drug is stopped or changed (sometimes tinnitus does not go away).

Since you're dealing with SVT, you should ask your doc about this and about switching to another drug that does not cause tinnitus.

Blank
1903111_tn?1333216654
I cannot imagine it NOT going away???  The thought of that makes me feel a panic.

Why would it not go away unless if it caused permanent damage?  What would it damage.. the nervous system or my inner ear cochlear nerve?  I just do not understand. I am hoping when the offending med is discontinued it would cease???

This is what is frustrating with Dr's.  I feel like they do not really care that much.  

What similar med would not cause the T? From my research it is most beta blockers can potentially cause it.

I see my cardio on the 15th of this month.  I checked in with his nurse and they said to not stop med and see him then to discuss possibly switching...



Blank
Avatar_f_tn
Your cochlear nerve IS part of your nervous system.

You do not need this kind of stress right now, and I am sorry to bring this up, but it might be important.

Some drugs are what is called "ototoxic:" they can damage hearing.  In many cases, if there is damage, it can be undone, with time, when the drug is stopped.  But some drugs are well known for causing damage that cannot be corrected.  Here is information on both groups:

http://www.************.com/boards/showthread.php?t=278074

Apparently, Metoprolol is associated with tinnitus so rarely that there is not much information about it in this regard.  There is a reasonable chance that your tinnitus is not even related to the drug, since the condition is pretty common and can occur out of the blue with no apparent cause.

However, if I were you and I were concerned about my ears, I would immediately make an urgent appointment with an ear specialist since time is an important factor.  I would also call the doc who prescribed the Metoprolol and say that I was REALLY worried about this, and if the nurses blew me off, I would seriously make legal noises.

This is not a trivial affair.
Blank
Avatar_n_tn
I developed tinnitus (and occasional dizziness) in 1997, after an inner ear infection. (One doctor thought it might have been caused by an "ototoxic" antibiotic, but wasn't sure.) It took awhile, but eventually I adjusted to the tinnitus very well. Often I don't notice it except when it's very quiet around me.

Achillea is right.  Some drugs are more likely to cause tinnitus than others.  And sometimes the ear ringing goes away if you discontinue the medication, and other times (as in my case) it doesn't go away. But tinnitus is quite common. Once some of my friends told me they had it too, I relaxed and eventually adjusted to it. I hope yours does go away, but if it doesn't, you will most likely find that, in time, you won't let it bother you as much as it does now.  

You might find useful information if you do a google search for tinnitus.

Blank
Post a Comment
To
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
MedHelp Health Answers
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
5 hrs ago
Avatar_f_tn
Blank
siwells48 commented on Portion Distortion: H...
12 hrs ago
1236893_tn?1408490528
Blank
gymdandee Great Comment
Aug 19
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA